Minnesota, 2021Heavy Snow in Minnesota, November 13, 2021
November 13, 2021 · NWS FGF · 3 events in 3 counties and zones
An early season Winter Storm moved into the Northern Plains on the afternoon and evening of the 13th, producing widespread and high sustained winds with areas of light snow across portions of southeast ND and west-central MN, with areas of much heavier snow across portions of northwest MN.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early season Winter Storm moved into the Northern Plains on the afternoon and evening of the 13th, producing widespread and high sustained winds with areas of light snow across portions of southeast ND and west-central MN, with areas of much heavier snow across portions of northwest MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 13, 11:44 AM CST, 16 minutes earlier.
Area forecast discussion, Nov 13, 11:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 AM CST Sat Nov 13 2021
.UPDATE...
Issued at 1022 AM CST Sat Nov 13 2021
Radar shows the initial WAA region of show spreading over eastern
ND and surface obs/webcams show quick accumulations with the
transient moderate (locally heavy) pockets within this region.
This is shows to quickly move west to east through the early
afternoon, generally in line with previous forecast. THe southern
extent of the line has a history of mixed precip near a warm nose
of 0-3C max Tw aloft that will quickly transition along the SD/ND
state line. This raises the possibility for localized freezing
rain for a brief period through midday in the southern RRV, tough
the transition and duration may limit impacts. SPS continues for
those areas and due to the narrow/limited window if this were to
bleed into our CWA I am continuing to hold off on WSW in those
areas (SPS/HWO continues to message this possibility).
Satellite and upstream a radar are indicating the expected
deepening on the mid level wave and a deformation zone forming on
the northwest quadrant. As this pivots through our central CWA
later this afternoon a secondary burst of moderate to heavy snow
should support additional accumulations and impacts, and 12Z HREF
is showing a signal for potential 1"/hr rates within that zone.
Winter Weather Advisory continues for the area of our CWA where
this is most likely to track, and will monitor it's
progression/trends.
UPDATE Issued at 616 AM CST Sat Nov 13 2021
Water vapor showing 500 mb wave along Montana and Saskatchewan
border. Area of precipitation in warm advection zone is quickly
moving east thru central ND into our western fcst area. Cams are
night are real difficult to determine precipitation. Bufkit
soundings show in E ND a dry layer 850-700 mb that will take time
to saturate. Main saturation showing for KDVL around 15z and
GFK/FAR 17-18z. Thus hard to determine extent of intensity of
precipitation reaching the ground vs radar returns. Latest short
term models still paint idea of some heavier snow bands, but some
difference in location. Regional GEM show more Fargo-DTL band
while consensus among most is nrn RRV into MN as depicted by
forecast.
&&
.SHORT TERM...(Today through Sunday)
Issued at 307 AM CST Sat Nov 13 2021
Some uncertainties in regards to strength of the 500 mb short wave
moving thru the area this aftn and evening. ECMWF remains a bit
stronger as does the 00z Canadian GEM. Both of these have center
of 500 mb short wave moving from west central ND into SE ND with
area of mostly snow north of track thru northern into east central
ND and into Minnesota. Both would have a higher probability of
4-5 inches of snow roughly DVL-GFK-BJI-PKD region. NBM
precipitation and snowfall amounts are lower as is WPC QPF which
is more in the 2-3 inch range in that axis with small area of 3 to
3.5 inches Fosston-Park Rapids, with less southwestern and far
northeastern fcst area. 00z GFS was in general farther north with
500 mb with center moving more thru the northern RRV with sfc low
near Fargo and has less QPF. Looking at forcing, there will be 3-6
hr period of frontogenetical forcing on leading edge of
precipitation shield along with good upper level divergence. So
this would lead toward an idea of some heavier band of snow
setting up, but where is still a but uncertain with ECMWF/GEM more
mid RRV and 00z GFS more northern RRV and far NW MN.
Based on current snowfall fcsts used for this early morning
package with more reliance on WPC/NBM snowfall amounts just more
2-3 and with winds not an issue collaboration with neighboring
offices yielded no advisory. Will need to monitor though for
heavier snow area when/if it develops. Potential for a brief mix
of rain/sleet or even some fzra is there for the far SW fcst area
but the penetration of warm layer aloft isnt all that great into
the cold air via national blend of models. But HRRR would have a
bit more warmth. So bottom line things to watch as system moves
in that could alter the forecast.
NBM showing 25-35 percent of more than 4 inches Langdon-Grand
Forks-Park Rapids and will use this in messaging event.
.LONG TERM...(Sunday night through Friday)
Issued at 307 AM CST Sat Nov 13 2021
Overview...
There will be a few opportunities for impactful weather throughout
the long term period. The first of which will come in the form of
light snow with a quick moving system late Sunday into Monday with
another slower moving system progged to impact northern portions of
the forecast area Tuesday into Wednesday. Following this stretch of
active weather, a quieter pattern is then anticipated for the latter
half of the week.
Sunday night through Monday...
A transient shortwave trough is expected to traverse the forecast
area from northwest to southeast during the overnight hours from
Sunday into Monday. Surface warm air advection from southerly winds
will aid in supplying ample moisture for this system to work with.
Overall due to the progressive nature of this wave, however,
snowfall accumulations look to remain light and wind is not expected
to be much of an impact. Ensemble probabilities of exceeding 1 inch
are generally in the 10-20% range. Depending on timing, a snow to
rain transition may occur as well as a warm nose aloft works its way
in overtop of near freezing surface temperatures. This would likely
be a short, transitionary period though. Precipitation potential
aside, the aforementioned southerly surface flow will help to usher
in a brief warming trend through the early week with high potential
to break the freezing mark in most areas on Monday.
Tuesday & Wednesday...
As quickly as the Monday system comes and goes, another is expected
to take its place moving toward the midweek period. Ensemble
guidance is in generally good agreement on an upper trough trekking
across the northern Plains during this time period, with only some
variance regarding the eventual strength of its deepening. The
consensus track through Wednesday indicates a broad upper trough
that will move along the international border. While the overall
path is typically favorable for precipitation, there are some
significant question marks pertaining to the system's overall
strength and the amount available moisture ahead of it. As a result,
ensemble guidance is keeping PoPs and QPF across the northern
forecast area, with highest values near the international border.
This seems reasonable given the current trends keeping this low open
as it affects the forecast area. As the trough pushes eastward on
Wednesday, ensembles do begin to close it off and deepen it more so
over the Great Lakes region. Despite this location, some lingering
light snow may follow in its wake due to the formation of the
deformation zone, but at this time confidence is low.
Thursday & Friday...
The latter half of the week does look much quieter. As the upper
trough departs north and eastward, zonal flow aloft is expected to
follow in its place. While this will not lead to any substantial
warming trend, it is likely that generally stagnant weather will
accompany this pattern.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1144 AM CST Sat Nov 13 2021
Area of snow across eastern ND moving into northwest MN at TAF
issuance is causing a brief period of VLIFR conditions due to
moderate/heavy snow rates. There should be a lull as this moves
east followed by another round of moderate heavy snow mid to late
afternoon that would then progress east-southeast through the
evening hours. After snow ends IFR ceilings may continue to linger
through the remaining TAF period. Winds ahead of the low pressure
are out of the south, but will shift to the northeast-north then
eventually northwest as this progresses east.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 9 PM CST this evening for
NDZ006>008-015-016-026-027-029-030-039-054.
MN...Winter Weather Advisory until midnight CST tonight for
MNZ013>017-022>024-027-028.
Winter Weather Advisory until 9 PM CST this evening for
MNZ001>004-007.
UPDATE...DJR (prev: Riddle)
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...DJRHazardous weather outlook, Nov 13, 8:46 AM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
846 AM CST Sat Nov 13 2021
MNZ001>004-007-013>017-022>024-027-028-031-032-NDZ006>008-015-016-
026-027-029-030-039-054-141500-
West Polk-Norman-Clay-Kittson-West Marshall-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-Cavalier-Pembina-Ramsey-Eastern Walsh-Nelson-
Grand Forks-Steele-Traill-Cass-Western Walsh-
846 AM CST Sat Nov 13 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Snow is expected today, ending this evening. Total accumulations
of 2 to 5 inches are likely across parts of northeast ND and
parts of northwest MN. A winter weather advisory is in effect for
these areas. There is a 30 percent chance for a heavy band and
higher totals to develop.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ029-030-040-NDZ049-052-053-141500-
Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland-
846 AM CST Sat Nov 13 2021
This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.
.DAY ONE...Today and Tonight
Snow is expected today, ending this evening. Total accumulations
of a dusting to as high as 2 inches are possible over parts of the
far southern Red River Valley. There is a small possibly Snow may
mix with or change over to light freezing rain at times. If
freezing rain were to develop a light glaze of ice would be
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ005-006-008-009-NDZ014-024-028-038-141500-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Benson-Eddy-
Griggs-Barnes-
846 AM CST Sat Nov 13 2021
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
Snow is expected today, ending this evening. Total accumulations
of 1 to 3 inches are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Heavy Snow, Roseau
- When
- November 13, 12:00 PM CST to 10:00 PM CST
- Where
- Roseau forecast zone
- Reported by
- Public
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
From 8 to 10 inches of snow was reported by observers near Wannaska and Pencer, in south central Roseau County.
Heavy Snow, East Marshall
- When
- November 13, 12:00 PM CST to 10:00 PM CST
- Where
- East Marshall forecast zone
- Reported by
- Public
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
At least 6 inches of snow was reported by observers near Holt, in west central Marshall County.
Heavy Snow, North Clearwater
- When
- November 13, 12:00 PM CST to 10:00 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- Public
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
From 6 to 8 inches of snow was reported by observers near Clearbrook, in northcentral Clearwater County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, November 13, 2021$2.5 million · EF1 · 24 events
- Rip Current in Puerto Rico, November 13, 20211 death · 1 event
- Tornadoes and Damaging Winds in Connecticut, November 13, 2021$318,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Rhode Island, November 13, 2021$126,000 · EF1 · 12 events
- Tornado and Damaging Winds in Connecticut, November 13, 2021$40,000 · EF0 · 10 events
- High Wind in Montana, November 13 to 16, 202170 kt wind · 32 events
- Damaging Winds in Massachusetts, November 13, 2021$20,000 · 65 kt wind · 17 events
- High Wind in South Dakota, November 13, 202170 kt wind · 26 events
- High Wind in North Dakota, November 13, 202161 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 13, 202114 events
- High Wind in South Dakota, November 13, 202176 kt wind · 14 events
- Frost and Freeze in Alabama, November 13 to 14, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994869, 994870, 994871.